Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 58, NWS Las Vegas, NV

August 3, 2016Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 3, 2016, 11:44 AM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 11:44 AM MST (18:44 UTC)
Expired
Aug 3, 2016, 2:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 107 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WGUS55 KVEF 031844
FFWVEF
AZC015-032145-
/O.NEW.KVEF.FF.W.0058.160803T1844Z-160803T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1144 AM MST WED AUG 3 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 245 PM MST

* AT 1137 AM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA...PARTICULARLY ALONG INTERSTATE
  40 BETWEEN MILE MARKERS 60 AND 68. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HUALAPAI MOUNTAIN PARK...
  INTERSTATE 40 EAST OF KINGMAN BETWEEN MILER MARKERS 60 AND 68...
  BLAKE RANCH ROAD AND DW RANCH ROAD.

LAT...LON 3529 11386 3509 11372 3508 11395 3522 11397
      3528 11393

$$

SC
2 follow-up statements
280 
WGUS75 KVEF 031949
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1249 PM MST WED AUG 3 2016

AZC015-032145-
/O.CON.KVEF.FF.W.0058.000000T0000Z-160803T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1249 PM MST WED AUG 3 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 1244 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS HAVE
DIMINISHED ACROSS THE WARNED AREA BUT ADDITIONAL THUNDERSTORMS ARE
FORMING TO THE SOUTH...AND MAY IMPACT THE SAME LOCATIONS AGAIN.
RUNOFF FROM THE EARLIER STORMS WILL CONTINUE TO PRODUCE FLOODING IN
ROADS THAT RUN THROUGH WASHES AND LOW LYING LOCATIONS. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HUALAPAI MOUNTAIN PARK...BLAKE RANCH ROAD AND DW RANCH ROAD. 

LAT...LON 3529 11386 3509 11372 3508 11395 3522 11397
      3528 11393

$$

SC
152 
WGUS75 KVEF 032138
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
238 PM MST WED AUG 3 2016

AZC015-032147-
/O.EXP.KVEF.FF.W.0058.000000T0000Z-160803T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
238 PM MST WED AUG 3 2016

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT
245 PM MST...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
THUNDERSTORMS COULD MOVE INTO THAT SAME AREA AGAIN THIS AFTERNOON
AND THROUGH TONIGHT. 

LAT...LON 3529 11386 3509 11372 3508 11395 3522 11397
      3528 11393

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:41 AM MST, 9 hours 3 minutes earlier.

Area forecast discussion, Aug 3, 2:41 AM MST, 9 hours 3 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
241 AM PDT WED AUG 3 2016

.SYNOPSIS...Monsoonal moisture will continue to stream into the
area through Thursday. Thunderstorm chances will increase today and
tomorrow across southern Nevada, northwest Nevada, and eastern San
Bernardino County as a storm system approaches the area. Conditions
will begin to dry out on Friday, and the area will likely be storm
free by Sunday. Temperatures will be near to slightly below normal
for the next seven days.
&&

.SHORT TERM...Through Saturday.

The KVEF 00Z sounding indicated a bit of drying in the atmospheric
column (PW of 1.27 inches versus 1.41 inches 24 hours ago) as a
midlevel anticyclonic circulation edged into southern Nevada today.
As such, convection was noticeably quieter this evening in our area
as weak upper-level vorticity maxima were shoved southward and
eastward into far southeast California and central Arizona.
Operational models suggest this anticyclonic circulation will begin
to move northeastward today as a longwave trough approaches the
Pacific Coast, allowing an elongated vorticity maximum to move back
into southern portions of the CWA. More organized convection has
been strongly tied to this vorticity maximum in past days, so
suspect convective coverage will be higher across the area today.
Most high-resolution guidance is in agreement with this notion, as
several of the most recent runs of the HRRR (along with national
operational convection-allowing models -- CAMs) simulate scattered
convection developing across the high terrain of southeast Nevada,
San Bernardino County, and Mohave County by early afternoon.

Additionally, owing to enhanced mesoscale lift in southern Utah and
north-central Arizona, CAMs have consistently developed a loosely
organized convective cluster in these areas propagating SSW into
northeast portions of the CWA this evening and tonight. Though
confidence in this scenario is only moderate owing to recent
verification of similarly-simulated convective clusters, think the
improved moisture, the increasing proximity of a large-scale trough,
and the influence of the midlevel vorticity in advance of the large-
scale trough are enough meteorological factors to hoist a flash
flood watch for Lincoln, most of Clark, far northeast San
Bernardino, and Mohave Counties beginning late this morning.

As the longwave trough approaches the region on Thursday, large-
scale lift increases as moisture continues to surge northward into
the southern Great Basin. As guidance has consistently emphasized
Thursday afternoon and evening with the highest precipitation
chances and given the upper-level support, the flash flood watch
will go through Thursday night despite the likely scenario of at
least a brief lull in convective coverage Thursday morning.

Models have begun to diverge with the details of the trough passage
on Friday. A perturbation within the longwave trough is set to move
into central California on Saturday. However, the GFS/UKMET are
considerably faster (12+ hours) than the ECMWF (which is also
noticeably stronger with this perturbation). Notably, the GFS/UKMET
are typically faster with these systems, but the ECMWF is more of an
outlier compared to the remaining operational guidance, particularly
given that this is a somewhat recent trend. If the ECMWF were to
verify, monsoonal moisture would be slower to move out of the region
than what is currently indicated in the grids. For now, maintained
continuity with previous forecasts and kept PoPs confined to Lincoln
and Mohave Counties on Friday and far northeast Mohave County on
Saturday, but confidence is a bit lower in this forecast than at
this time yesterday.

Regarding temperatures, guidance varies considerably on Thursday and
Friday owing to discrepancies in simulated cloud cover/convection as
well as the emerging differences in the trough passage mentioned
above. For now, kept temperature forecast fairly consistent with
previous shifts, with near to slightly below normal temperatures
through Saturday. Confidence is far below average, however, given
the overall complexity of the forecast.

One final note...as the longwave trough moves through the area late
this week into this weekend, expect some breezier south/southwest
winds to develop in much of the area on Friday and Saturday,
especially in the southern Great Basin and Mohave County.

.LONG TERM...Sunday through Tuesday.
Picking up Sunday morning, troughing along the West Coast will bring
dry southwest flow to our CWA, resulting in mostly sunny skies,
seasonably hot temperatures, and lower humidity. This pattern holds
through Tuesday. There is one feature of note on Monday as the ECMWF
brings a tropical wave/cyclone near the tip of the Baja Peninsula,
which would suggest a return of deeper moisture to our area on
Wednesday. The GFS is more bearish with this wave and does not show
any moisture surge. There is plenty of time to watch this, and it is
worth noting that a similar pattern last Thursday brought the
current episode of deeper moisture and thunderstorms.
&&

.AVIATION...For McCarran...Chances are a little better today of
storms, especially in the higher terrain and in the surrounding
flight corridors. An outside chance of a storm affecting the
terminal this afternoon, but too low to mention in the TAF. Winds
should be primarily southerly to southeasterly 7-12 kts. Chances of
storms continue tonight and tomorrow. Outflow from these storms,
should it reach the terminal, would produce sudden gusty/erratic
winds.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Scattered storms are expected to develop in Lincoln,
Clark, San Bernardino, and Mohave Counties today, especially in the
higher terrain. Outflow from these storms may affect the terminals,
with gusty/erratic winds should this occur. Outside of convection,
mainly south/southeast winds 5-15 kts, perhaps a bit stronger at
KBIH, KIFP, and KEED. Light/terrain-driven winds expected
overnight with chances of storms continuing.
&&

.FIRE WEATHER...Monsoonal moisture will continue to stream into the
area through Thursday...with chances of storms increasing in
southern Nevada, eastern San Bernardino County, and Mohave County.
Very heavy rainfall, frequent lightning, and gusty winds are
possible with these storms. Conditions will begin to dry out from
west to east on Friday, with a return to seasonably hot and rain-
free conditions by Sunday. Conditions may approach critical fire
thresholds this weekend, especially in the southern Great Basin,
where stronger winds are forecast.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather according to standard operating procedures.
Spotter activation may be necessary in Lincoln, Clark, Mohave, and
San Bernardino Counties today through tomorrow.
&&

Short Term/Aviation/Fire Weather:  Shafer
Long Term:  Morgan

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 3, 10:42 AM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1042 AM PDT WED AUG 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      1 ENE DOLAN SPRINGS     35.60N 114.25W
08/01/2016                   MOHAVE             AZ   EMERGENCY MNGR

            8 RESIDENCES FLOODED IN DOLAN SPRINGS.

&&

DSB

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:40 PM MSTAreal Flood AdvisoryVEFMohave110 min
Aug 3, 2:54 AM MSTFlash Flood WatchVEFMohave50 hr
Aug 3, 12:29 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 3, 1:07 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 3, 2:37 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 3, 2:47 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 3, 3:12 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 3, 3:56 PM MSTFlash Flood WarningVEFMohave4 hr
Aug 3, 4:34 PM MSTSevere Thunderstorm WarningVEFMohave26 min

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.